Oklahoma, 2015

Hail in Oklahoma, May 9, 2015

May 9, 2015 · NWS AMA · 1 event in 1 county or zone

A cluster of thunderstorms moved across the area during the early morning hours as a slow moving storm system reached the area. In the wake of the early storms, isolated thunderstorms redeveloped during the afternoon bringing hail as large as quarters to portions of Beaver County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cluster of thunderstorms moved across the area during the early morning hours as a slow moving storm system reached the area. In the wake of the early storms, isolated thunderstorms redeveloped during the afternoon bringing hail as large as quarters to portions of Beaver County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 3:29 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 9, 3:29 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
429 PM CDT SAT MAY 9 2015

.DISCUSSION...
VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM IS PROGGED BY ALL MODELS TO
CONTINUE ITS NEWD TRACK TO NEAR OR JUST NW OF GOODLAND KS BY 12Z SUN.
HAVE INSERTED SLGT CHC POPS FOR THE CENTRAL AND ERN OK PNHDL AS WELL
AS PARTS OF ERN TX PNHDL FOR THIS EVENING. OTHERWISE...DRY WEATHER
WILL PREVAIL ACROSS THE FCST AREA THROUGH TUESDAY. A COLD FRONT WILL
TRACK ACROSS THE SRN HIGH PLAINS SUNDAY.

CHANCES FOR SHOWERS AND TSTMS RETURN TO THE TX AND OK PNHDLS TUE
NIGHT THROUGH FRIDAY NIGHT AS THE BROAD SW US TROF PERSISTS AND
EMBEDDED SHORTWAVE TROFS IMPINGE ON AVAILABLE MOISTURE ACROSS THE
REGION.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                45  72  41  69  45 /   5   5  10   5   5
BEAVER OK                  47  69  40  67  42 /  20   5  10   5   0
BOISE CITY OK              41  65  37  66  42 /  10   5  20   5   5
BORGER TX                  48  74  44  69  48 /   5   5  10   5   5
BOYS RANCH TX              43  72  40  70  44 /   5   5  10   5   5
CANYON TX                  45  72  41  69  45 /   5   5  10   5   5
CLARENDON TX               48  76  45  71  47 /  10   5  10   5   5
DALHART TX                 41  68  39  68  42 /   5  10  20   5   5
GUYMON OK                  45  67  40  67  44 /  10   5  10   5   0
HEREFORD TX                44  72  40  70  45 /   5   5  10   5   5
LIPSCOMB TX                49  72  42  68  43 /  20   5  10   5   0
PAMPA TX                   47  72  42  68  45 /  10   5  10   5   5
SHAMROCK TX                50  77  46  70  47 /  20   5  10   5   5
WELLINGTON TX              52  79  48  72  49 /  10   5  10   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 9, 3:17 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
417 PM CDT SAT MAY 9 2015

OKZ001>003-TXZ001>020-101100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
417 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON OR EVENING
ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AS WELL AS THE
EASTERN TEXAS PANHANDLE. A FEW STORMS THAT DEVELOP MAY BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
POSSIBLE. IN ADDITION...LOCALIZED FLOODING OR FLASH FLOODING MAY
OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWEST SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES SUNDAY NIGHT. ANY STORMS THAT FORM ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES TUESDAY NIGHT THROUGH FRIDAY. SOME STORMS THAT DEVELOP MAY
BECOME STRONG TO MARGINALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE CENTRAL
AND EASTERN OKLAHOMA PANHANDLE AS WELL AS THE EASTERN TEXAS PANHANDLE
SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON OR EVENING.

ANDRADE

In the hours before

Local storm report, May 9, 12:23 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
123 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             DAWN                    34.91N 102.20W
05/09/2015  E1.75 INCH       DEAF SMITH         TX   PUBLIC

            TIME ESTIMATED BETWEEN 445AM AND 500AM

0500 AM     HAIL             10 S VEGA               35.11N 102.40W
05/09/2015  E1.50 INCH       DEAF SMITH         TX   PUBLIC

            RADAR ESTIMATED TIME AROUND 500AM

0525 AM     HAIL             2 E BUSHLAND            35.19N 102.04W
05/09/2015  M2.50 INCH       POTTER             TX   TRAINED SPOTTER

0540 AM     HAIL             6 WNW AMARILLO          35.24N 101.92W
05/09/2015  M1.75 INCH       POTTER             TX   EMERGENCY MNGR

            GOLF BALL SIZE IN TASCOSA HILLS ALONG WITH POWER BEING
            OUT.

0540 AM     HAIL             8 NW AMARILLO           35.28N 101.92W
05/09/2015  E1.00 INCH       POTTER             TX   TRAINED SPOTTER

            NICKLE TO QUARTER SIZE HAIL AT BISHOP HILLS

0635 AM     HAIL             10 SW CLAUDE            35.00N 101.47W
05/09/2015  E1.00 INCH       ARMSTRONG          TX   PUBLIC

            RADAR ESTIMATED TIME AT 635AM

&&

EVENT NUMBER AMA1500426 AMA1500428 AMA1500423 AMA1500424 AMA1500425
AMA1500427

BEAT
Special weather statement, May 9, 4:58 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT SAT MAY 9 2015

TXZ014-015-019-020-092345-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX-
558 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLINGSWORTH...
WHEELER...SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY COUNTIES UNTIL
645 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF MCLEAN...OR 15 MILES WEST OF
SHAMROCK...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           WHEELER...            TWITTY...
  LELA...               KELLERVILLE...        BRISCOE...
  MCLEAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3512 10060 3529 10063 3562 10036 3543 10000
      3522 10000
TIME...MOT...LOC 2258Z 256DEG 43KT 3523 10049

CE
Special weather statement, May 9, 5:11 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT SAT MAY 9 2015

TXZ004-005-100000-
LIPSCOMB TX-OCHILTREE TX-
611 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR OCHILTREE AND WESTERN LIPSCOMB
COUNTIES UNTIL 700 PM CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF FARNSWORTH...OR 12 MILES
SOUTH OF PERRYTON...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PERRYTON...           WOLF CREEK PARK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3650 10074 3632 10044 3608 10085 3618 10101
TIME...MOT...LOC 2310Z 216DEG 51KT 3623 10085

CE
Local storm report, May 9, 6:14 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             1 E FORGAN              36.91N 100.52W
05/09/2015  M0.88 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500429

LG

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
May 9, 6:14 PM CST
Where
Beaver County, 3.91 mi NE of Floris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.910, -100.650

A trained spotter measured 1 inch diameter hailstones 4 miles northeast of Floris in northern Beaver County. Sub-severe hail the size of nickels occurred around the same time 1 miles east of Forgan, per another trained weather spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565837.